A new question is answered every 9 seconds

Tingling, burning sensation in arms after EPIDURAL.

Resolved Question:

Hello,

I am a 35 year old female. I have 2 children - ages 3 and 8 months. I had an epidural 8 months ago (September 2014). For the last 4 months, I have been experiencing tingling in my feet, legs (only from foot to knee) and arms. For the last 2 weeks, my upper back and shoulders have been tingling (mostly the left side). As of this week, the tingling and numbness has moved up into my thigh, but it's mostly a burning sensation. It feels like I have A5-3/5 on my thighs. Also, as of this week, I have been getting a bit of numbness in my face and mouth. In addition, I have wet the bed 3 times in the last month. I woke up to a completely empty bladder. My 28 year old cousin (paternal 1st cousin) was very recently diagnosed with MS. I just saw my family physician - she said that clinically, this sounds like MS. She is scheduling an MRI, an appt with a Neurologist, and I also have to get some blood work done. I live in Canada, therefore, there will be a long wait for the MRI. I am wondering if a Neurologist can read this and let me know if he believes this is MS?

Thank you so very much, in advance.
Miguele


Category: Neurologist, Medical

Ask Your Own Question

Category: Pediatric Neurologist
Dr. Sudhir Kumar is online now

Expert:  Dr. Sudhir Kumar replied 4 Days.

Hi,
Thank you for posting your query.
I have noted your symptoms. These symptoms can occur in patients with multiple sclerosis (MS). However, these are not specific for MS, as similar symptoms can also occur with other neurological problems, such as vasculitis, infections, etc. Therefore, MRI is needed to confirm the diagnosis. In any case, there is no need to worry, as it can be treated once the diagnosis is confirmed.
I hope it helps.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Senior Consultant Neurologist


Patient replied :

Thank you very much for your reply. I'm just wondering if this could potentially be something as simple as low B12? Keep in mind that I have tingling in my feet, legs, arms (sometimes, not often), upper back, left shoulder and numbness in the face and lips recently started (sometimes, not often). I have read that low B12 is usually associated with tingling in ONLY the feet, legs, arms and hands. I am going for bloodwork tomorrow, which will determine if my B12 is low or not. My GP says that clinically, this sounds like MS - which is why I am frightened. Thank you for your time and help.
Best regards,
Miguele Milicevic


Expert:  Dr. Sudhir Kumar replied 3 Days.

Thank you for getting back.
Yes, I agree with you that vitamin B12 deficiency can cause most of these symptoms, and they respond well to B12 injections. So, let us wait for the blood work and other reports.
Best wishes,
Dr. Sudhir Kumar MD (Medicine), DM (Neurology)
Senior Consultant Neurologist


Patient replied :



Hello,
Following my last message, I found out that my B12, creatinine and thyroid levels were all normal. However, my Random (non fasting) Glucose was high ... I had elevated blood sugar ... in the normal range but on the VERY high end of the range. I had an MRI of the brain and spine done yesterday, and I JUST received my MRI report (see attached). From what I understand, I DO NOT have MS ... but I am just waiting for my physician to get back to me to explain this report. I also understand that there is an issue with my spine? This is also stated in the attached report. Could this be causing the tingling and numbing symptoms I have been experiencing?
I read that MS might not come up in an MRI for years. Is this correct? Just because MS wasn't detected in this MRI, can it appear in future MRI's? ... in a year or more?
Thank you so much. I look forward to hearing from you.
Miguele Milicevic


Expert:  Dr. Sudhir Kumar replied 2 Days.

Thank you for getting back with reports.
It is good to note that your vitamin B12 and thyroid levels are normal.
High sugars should be further investigated with blood tests such as HbA1C (glycosylated hemoglobin) and GTT (glucose tolerance test), as early diabetes and glucose intolerance may also cause tingling and numbness.
MRI brain is normal.
MRI Spine shows a minor disc bulge, which in my opinion, may not cause any symptom except for mild neck pain.
Normal MRI rules out multiple sclerosis (MS). Also, if someone has MS, MRI would be abnormal and it is not true that MS can be diagnosed with normal MRI.
Best wishes,
Dr. Sudhir Kumar MD (Medicine), DM (Neurology)
Senior Consultant Neurologist,


Patient replied :


Thank you VERY MUCH Dr. Kumar! I grately appreciate your time and help. My GP told me that someone with MS could have a normal MRI for years. She said the damages may not be significant enough to have made visible damages to the brain/spine. She said that she has a few MS patients whom have gone through this. She was able to diagnose them with MS once they temporarily lost vision in one or both eyes (even though their MRI was normal). I also read many blogs written by MS patients, stating that their MRI's were completely normal for 2-4 years and then all of a sudden, a few years later, there were plaques ... and they were so happy to FINALLY have a diagnosis. Is this information incorret? You're the specialist ... my GP isn't! Therefore, I will completely trust your opinion. On a side note, my random Glucose was normal. My GP will now refer me to a Neurologist to look further into my symptoms. What else could this be caused by? ... I am breastfeeding my 8 month old baby, only once/day. Could this be caused by hormones, stress, etc.? I'm praying that it is something minor. My TSH was normal, but she didn't look into my T3 or T4 because my TSH was normal. As you know, you can have a normal TSH and still have a thyroid issue.
Thank you kindly. Have a great evening.
Miguele :)


Expert:  Dr. Sudhir Kumar replied 1 Day.

Thank you for getting back.
As of today, one can not have MS, and yet have normal MRIs. In any case, the diagnostic criteria states that there should be plaques on MRI. So, MS treatment can not be started in a patient based only on symptoms and with normal MRIs.
This is different in the thyroid case. Blood tests may be normal. However, if one has typical signs and symptoms of hypothyroidism, such as weight gain, menstrual irregularities, constipation, cold intolerance, coarse skin, etc, thyroid medication may be started, even if the blood test is normal.
I also agree that in your case, it is something minor and it can be sorted out once you see your neurologist.
Best wishes,
Dr. Sudhir Kumar MD (Medicine), DM (Neurology)
Senior Consultant Neurologist


Dr. Sudhir Kumar
Category: Pediatric Neurologist
Experience: 
Senior Residency, Fellowship: DM, Neurology, CMC, Vellore, 2001
Junior Residency: MD, Internal Medicine, CMC, Vellore, 1998
Medical School: MBBS, Christian Medical College, Vellore, 1995
Dr. Sudhir Kumar and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.

Close x


Your account has been deleted.

PS: You can unsubscribe from emails from DoctorSpring, by going to
Unsubscribe link provided in them.